MAUDE Adverse Event Report: COVIDIEN SURGICAL ENDO GIA; STAPLE, IMPLANTABLE

COVIDIEN SURGICAL ENDO GIA; STAPLE, IMPLANTABLE
Model Number EGIA45AMT
Medical Device Problem Codes Entrapment of Device (1212); Retraction Problem (1536); Calibration Problem (2890)
Health Effect - Clinical Codes Failure to Anastomose (1028); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 06/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D10 concomitant product: pli 20: sigphandle; sig power sigphandle handle; (serial number: (b)(6) pli 30: sigadaptxl; sig power sigadaptxl linear xl adapter; (serial number: (b)(6).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, during the laparoscopic roux-en-y gastric bypass, while on creation of the gastrojejunal anastomosis, after firing, the surgeon saw the powered stapler twitch, then reload would not retract the knife blade.It was also stated that the jaws did not open and locked on tissue.The surgeon was instructed to press the quick-release button on top of the adapter while simultaneously pulling the stapling handle off the adapter.Upon connection to the adapter, the device did recognize a reload was attached but still gave a reload error message on the screen.The adapter could not be calibrated.When attempting to zero out the controls, forcing the knife to retract and open, the stapling reload remained in the locked position on the tissue.Since the reboot approach was unsuccessful, the surgeon was asked to use the manual retraction tool and instructed to remove the power stapling handle from the adapter by pressing the quick-release button on the adapter while pulling the handle off the adapter.The surgeon was asked to attempt retraction of the knife and open the jaws of the stapling reload by turning the manual retraction tool clockwise, the same direction as the arrow.The knife blade would not move from its position.Since the reload was articulated, the surgeon was asked to insert the manual retraction tool into the hole marked with a square on the proximal end of the adapter.If the stapling reload was oriented, the lower clamp cover was up, and the anvil was down, turning the manual retraction tool counterclockwise will articulate the reload to the right.Turning it clockwise will articulate the reload to the left.The reload would not move back to its centered position.The surgeon re-attempted retraction of the knife and opened the jaws of the stapling reload by turning the manual retraction tool clockwise, the same direction as the arrow, but the knife blade would still not move from its position.The surgeon had to utilize the energy device to remove the tissue from the jaws, then intracorporeally suture the anastomosis.There was a blood loss not greater than 500 cc due to the device problem, and surgical time was extended over an hour.
 
Additional Manufacturer Narrative
Additional information: g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was not returned, but a photo was available for evaluation.Visual inspection noted the system was inserted into a trocar.The handle screen was showing the remove reload screen.The second image showed the reload articulated to the left by 15 degrees.The connection point between the adapter and the reload was bent at an atypical angle, indicative of a broken reload adapter.The third picture showed the reload was articulated to the left by 30 degrees.Due to the blurriness of the photo, no details of the reload articulation point could be seen.On the fourth picture, an assembled signia handle, clamshell, and adapter were visible.The system was inserted into a trocar.Due to the blurriness of the photo, no details of the distal end of the signia adapter could be seen.On the fifth picture, a reload connected to a signia adapter was visible.The reload was articulated slightly to the left.Due to the blurriness of the photo, no details of the status of the reload could be seen.The sixth image showed, the proximal end of a signia adapter with the serial number (b)(6).On the seventh image, a signia handle with the serial number (b)(6) was visible.On the eighth image, the reload was articulated left by 40 degrees.Due to the blurriness of the photo, no details of the reload articulation point could be seen.On the ninth image, the middle reload laminates were herniated out the right side of the reload.The right reload jaws were open.On the tenth image, the right reload jaws were open.The right reload was articulated left by 45 degrees.On the eleventh image, the lower reload jaws were open.The lower reload was articulated left by 45 degrees.On the twelfth image, the reload was articulated left by 45 degrees.Due to the blurriness of the photo, no details of the reload articulation point could be seen.On the thirteenth image, the reload was articulated left by 45 degrees.Due to the blurriness of the photo, no details of the reload articulation point could be seen.On the fourteenth image, the right reload jaws were open.The right reload was articulated left by 45 degrees.On the fifteenth image, the lower reload was articulated left by 45 degrees.The lower reload laminates were herniated out the right side of the reload.It was reported that after firing, the surgeon saw the powered stapler twitch, then reload would not retract the knife blade, the jaws did not open and locked on tissue, and the adapter would not calibrate.The reported issue was confirmed.The most likely cause could not be established from the information available.The evaluation detected an unreported condition of broken reload adapter.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ENDO GIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN SURGICAL
60 middletown ave
north haven CT 06473
Manufacturer (Section G)
COVIDIEN SURGICAL
60 middletown ave
north haven CT 06473
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key22638788
Report Number1219930-2025-03336
Device Sequence Number9563948
Product Code GDW
UDI-Device Identifier10884521820555
UDI-Public10884521820555
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K111825
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberEGIA45AMT
Device Catalogue NumberEGIA45AMT
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2025
Supplement Date Received by Manufacturer08/26/2025
Initial Report FDA Received Date07/28/2025
Supplement Report FDA Received Date09/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE COMMENT ON H11
Patient SexUnknown